Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 201, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 16, 2006, 9:18 PM CDT for Clay County, Washington County, Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2006, 9:18 PM CDT (02:18 UTC)
- Expired
- Sep 16, 2006, 10:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Clay County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 93 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 9:25 PM CDT | HAIL 0.88 | 8 Wsw Morganville, KS | |
| Sep 16, 9:57 PM CDT | TSTM WND GST 60 | 13 N Clay Center, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 16, 3:56 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1907 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1886 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 170219
SVRTOP
KSC027-201-170300-
/O.NEW.KTOP.SV.W.0201.060917T0218Z-060917T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
918 PM CDT SAT SEP 16 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS
SOUTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 1000 PM CDT
* AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
WEST OF IDANA...OR ABOUT 17 MILES WEST OF CLAY CENTER...MOVING
NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
IDANA...
CLAY CENTER...
MORGANVILLE...
VINING...
CLIFTON...
GREEN...
PALMER...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY
MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3971 9682 3958 9681 3957 9694 3940 9696
3928 9736 3951 9735 3970 9710 3971 9692
$$1 follow-up statement
000
WWUS53 KTOP 170241
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
941 PM CDT SAT SEP 16 2006
KSC027-201-170300-
/O.CON.KTOP.SV.W.0201.000000T0000Z-060917T0300Z/
WASHINGTON-CLAY-
941 PM CDT SAT SEP 16 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHERN CLAY AND SOUTHEASTERN WASHINGTON COUNTIES...
AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 3 MILES SOUTHWEST OF MORGANVILLE...OR ABOUT 6 MILES NORTHWEST
OF CLAY CENTER...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
CLAY CENTER...GREEN...BARNES...LINN AND PALMER.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY
MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3971 9682 3958 9681 3957 9695 3930 9696
3929 9733 3951 9735 3970 9710 3971 9692
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 4:59 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, Sep 16, 4:59 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 459 PM CDT SAT SEP 16 2006 .DISCUSSION... MAIN FORECAST CONCERNS ARE EXTENT OF SEVERE WEATHER AND WIND...THEN LINGERING PRECIPITATION CHANCES ON SUNDAY WITH TEMPERATURES. INTENSE UPPER TROUGH OVER THE NORTHWEST WITH 100 TO 110 KT JET MAX AROUND BASE....WHICH SHOULD HELP BASE OF TROUGH MOVE ALONG. SEVERAL SHORTWAVES HINTED ON MODELS TO ASSIST WITH LIFT. AT THE SURFACE STRONG LEE SIDE TROUGH IN RESPONSE TO UPPER FEATURE. 45 TO 50KTS ON PROFILERS FOR THE LOW LEVELS THROUGH H850 MB. GETTING SURFACE GUSTS TO AROUND 40 MPH WITH OVER THE WESTERN 2/3RDS OF CWA. HAVE EXTENDED THE WIND ADVISORY TO INCLUDE PARTS OF THE FLINT HILLS TO JUST WEST OF A TOPEKA TO SENECA LINE UNTIL 10 PM THIS EVENING. WESTERN COUNTIES MAY BE SOMEWHAT BORDER LINE AFTER SUNSET. TEMPERATURES WERE IN THE LOWER 90S MOST AREAS WITH THE WINDS BRINGING IN SOME HIGHER DEWPOINTS...IN THE MID 60S MOST AREAS. SURFACE CAPES IN THE 1500 TO 2500 RANGE. 18Z SOUNDING SHOULD SOME CAPPING INVERSIONS AROUND H850 MB AND AGAIN ABOVE 700 MB HELPING TO SUPPRESS ANY ACTIVITY EARLY ON. FOR TONIGHT...NAM STILL A BIT FASTER BRINGING FRONT ACROSS...COMPARED TO SLOWER GFS...USING BLEND OF GUIDANCE FOR FRONT. WITH SHORTWAVE EJECTING OVERNIGHT HELPING TO DRIVE FRONT INTO UNSTABLE AIRMASS...EXPANDED LIKELY POPS ACROSS MUCH OF THE AREA WITH THE MENTION OF SEVERE. DAMAGING WINDS AND LARGE HAIL MAIN CONCERNS BUT LATE AFTERNOON/EVENING CONVECTION ALONG WITH LARGE SHEAR GIVE SOME TORNADIC POTENTIAL. ACTIVITY EXPECTED TO FORM SQUALL AND PUSH SOUTHEAST BY LATE EVENING AND SLIDE ACROSS REMAINDER OF CWA OVERNIGHT. RANGE OF LOWS FROM THE MIDDLE 50S NORTHCENTRAL TO MIDDLE 60S SOUTHEAST COUNTIES. ON SUNDAY...LINGERING PRECIP CHANCES ALONG/BEHIND FRONT FOR THE MORNING HOURS EXTENDING INTO AFTERNOON FAR SOUTHEAST CORNER COUNTIES. THINK MODEL WINDS ARE A LITTLE UNDERDONE GIVEN STRENGTH OF SYSTEM. HIGHS SUNDAY FROM LOWER 70S NORTHWEST CORNER TO MIDDLE 70S SOUTHEAST. SUNDAY...THE DEEP 5H LOW WILL LIFT NORTHEAST INTO THE UPPER MIDWEST AS THE TRAILING 5H TROUGH AXIS MOVES EAST ACROSS THE SOUTHERN PLAINS. STRONG LOW-LEVEL CAA WILL PUSH THE COLD FRONT SOUTH OF THE CWA BY 18Z. ANY LINGERING SHOWERS ACROSS THE EAST CENTRAL AND SOUTHEAST COUNTIES SHOULD EXIT THE CWA DURING THE LATE MORNING HOURS. THE NAM IS A BIT FASTER MOVING THE COLD FRONT SOUTHEAST ACROSS THE CWA THAN THE GFS. IF THE NAM FORECAST IS ACCURATE THE FRONT MAY MOVE SOUTHEAST OF THE CWA BY SUNRISE. IN CASE THE FRONT IS A BIT SLOWER I KEPT A SLIGHT CHANCE OF SHOWERS FOR THE EAST CENTRAL COUNTIES AND A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE EXTREME SOUTHEAST COUNTIES OF THE CWA DURING THE MORNING HOURS. SKIES SHOULD CLEAR FROM WEST TO EAST ACROSS THE CWA DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. THE AIR MASS BEHIND THE FRONTAL BOUNDARY WILL BE DRY ENOUGH TO PREVENT ANY COLD CORE SHOWERS AND THUNDERSTORMS FROM DEVELOPING IF WE RECEIVE AMPLE INSOLATION FOR SURFACE HEATING DURING THE AFTERNOON. HIGH TEMPERATURES ON SUNDAY WILL RANGE FROM THE LOWER 70S ACROSS THE NORTHERN COUNTIES TO THE MID 70S ACROSS THE SOUTHERN COUNTIES OF THE CWA. PF SUNDAY NIGHT AND MONDAY NIGHT...A SURFACE RIDGE WILL BUILD SOUTHEAST ACROSS KANSAS. HIGH TEMPERATURES ON MONDAY WILL ONLY REACH INTO THE 60S ACROSS THE CWA...AS LOW-LEVEL COLD ADVECTION CONTINUES THROUGH MOST OF THE DAY. THE UPPER LOW WILL AMPLIFY AS IT MOVES EAST INTO WESTERN LAKE SUPERIOR. OVERNIGHT LOWS WILL BE COOL WITH LOWS IN THE LOWER TO MID 40S...AND SOME AREAS LIKE MHK MAY DIP DOWN INTO THE UPPER 30S. TUESDAY THROUGH SATURDAY...A 5H TROUGH WILL MOVE ON SHORE ACROSS THE PACIFIC NORTHWEST AND SLOWLY DIG EAST AND SOUTHEAST ACROSS THE WESTERN CONUS INTO THE PLAINS STATES. THE ECMWF AND GFS SOLUTIONS DIVERGE AFTER TUESDAY...WITH THE GFS BEING MORE PROGRESSIVE DIGGING THE PACIFIC NORTHWEST 5H TROUGH SOUTHEAST INTO THE PLAINS STATES BY EARLY THURSDAY. THE ECMWF FORECAST DIGS THE PACIFIC NORTHWEST 5H TROUGH SOUTH-SOUTHEAST INTO THE SOUTHWEST CONUS KEEPING A DOWNSTREAM 5H RIDGE ACROSS THE PLAINS. IF THE GFS SOLUTION WERE TO VERIFY WE WOULD SEE A CHANCE OF RAIN WEDNESDAY NIGHT AND THURSDAY WITH COOLER TEMPERATURES BY THE END OF THE WEEK. HOWEVER...IF THE ECMWF WERE TO VERIFY WE WOULD SEE WARMER TEMPS THROUGH THE END OF THE WEEK WITH A CHANCE OF RAIN LATE FRIDAY AND INTO SATURDAY...OR WHENEVER THE 5H TROUGH MOVES EAST INTO THE SOUTHERN PLAINS STATES. DUE TO THE LONGER RANGE MODEL UNCERTAINTIES I HAVE PLACED ONLY A SLIGHT CHANCE OF POPS IN THE EXTENDED FORECAST FROM THURSDAY THROUGH SATURDAY MORNING. I KEPT HIGH TEMPERATURES IN THE LOWER TO MID 70S...AND LOWS IN THE UPPER 40S TO MID 50S. 66 && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY EXTENDED FOR PARTS OF NORTH CENTRAL UNTIL 10 PM TONIGHT...KSZ008>010-020-021-034-035 HAVE NEW WIND ADVISORY FOR PARTS OF NORTHEAST AND EAST CENTRAL KANSAS UNTIL 10 PM...KSZ022-023-036>038-054 THESE ADVISORIES ARE GENERALLY WEST OF EMPORIA TO SENECA LINE && PF/66
Hazardous weather outlook, Sep 16, 7:23 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 723 PM CDT SAT SEP 16 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-180030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 723 PM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS EVENING AND OVERNIGHT. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN HAZARDS. IN ADDITION...ISOLATED TORNADOES ARE ALSO POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS EVENING AND TONIGHT.
In the hours before
Special weather statement, Sep 16, 7:46 PM CDT, 1 hour 32 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 746 PM CDT SAT SEP 16 2006 KSZ020-034-170130- CLOUD-OTTAWA- 746 PM CDT SAT SEP 16 2006 THROUGH 830 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH ACROSS PORTIONS OF CLOUD AND OTTAWA COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE DELPHOS...GLASCO... MILTONVALE...AURORA...CONCORDIA AND CLYDE. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Sep 16, 8:20 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
820 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL DELPHOS 39.27N 97.77W
09/16/2006 E1.75 INCH OTTAWA KS PUBLIC
0814 PM HAIL 7 ESE GLASCO 39.32N 97.72W
09/16/2006 E1.00 INCH CLOUD KS TRAINED SPOTTER
&&
EKLocal storm report, Sep 16, 8:27 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
827 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND GST 6 N GLASCO 39.44N 97.84W
09/16/2006 E60 MPH CLOUD KS TRAINED SPOTTER
&&
EKLocal storm report, Sep 16, 8:31 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
831 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM TSTM WND GST 1 W NORWAY 39.70N 97.79W
09/16/2006 E60 MPH REPUBLIC KS LAW ENFORCEMENT
NICKEL SIZED HAIL WAS ALSO REPORTED.
&&
EKLocal storm report, Sep 16, 8:58 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
858 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 6 N GLASCO 39.44N 97.84W
09/16/2006 E65 MPH CLOUD KS TRAINED SPOTTER
WIND GUSTS OF 60-65 MPH. NICKEL SIZED HAIL ALSO REPORTED.
&&
EKThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:58 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 47 min |
| Sep 16, 8:24 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 28 min |
| Sep 16, 8:44 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 46 min |
| Sep 16, 9:12 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 48 min |
| Sep 16, 10:00 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 34 min |
| Sep 16, 10:27 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 29 min |
| Sep 16, 11:08 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 52 min |
| Sep 16, 11:28 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.